Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 207, NWS Sioux Falls, SD

August 11, 2007Bon Homme County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2007, 12:51 AM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2007, 12:51 AM CDT (05:51 UTC)
Expired
Aug 11, 2007, 1:15 AM CDT
In force
24 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Bon Homme County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 1:00 AM CDTTSTM WND GST 654 Ssw Utica, SDSEVERAL 4 TO 6 INCH DIAMETER BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4503 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
1.7
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 110551
SVRFSD
SDC009-135-110615-
/O.NEW.KFSD.SV.W.0207.070811T0551Z-070811T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1251 AM CDT SAT AUG 11 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
  YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 115 AM CDT

* AT 1251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM SCOTLAND TO TABOR TO 6 MILES SOUTH OF TABOR...OR ALONG A LINE
  EXTENDING FROM 26 MILES NORTHWEST OF YANKTON TO 15 MILES NORTHWEST
  OF YANKTON TO 16 MILES WEST OF YANKTON...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  UTICA AROUND 100 AM CDT...
  LEWIS AND CLARK STATE PARK AROUND 100 AM CDT...
  YANKTON AROUND 105 AM CDT...
  MISSION HILL...MAYFIELD AROUND 110 AM CDT...
  VOLIN AROUND 115 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4317 9784 4298 9775 4285 9778 4287 9719
      4300 9717 4317 9717

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 110607
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
106 AM CDT SAT AUG 11 2007

SDC009-110613-
/O.CAN.KFSD.SV.W.0207.000000T0000Z-070811T0615Z/
BON HOMME SD-
106 AM CDT SAT AUG 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BON HOMME COUNTY IS 
CANCELLED...

THE STORMS HAVE MOVED INTO YANKTON COUNTY. AREAS ACROSS FAR EASTERN 
BON HOMME COUNTY WILL CONTINUE TO EXPERIENCE TORRENTIAL RAINFALL 
THROUGH 115 AM CDT.

LAT...LON 4316 9764 4286 9758 4287 9719 4300 9717
      4317 9717

$$

SDC135-110615-
/O.CON.KFSD.SV.W.0207.000000T0000Z-070811T0615Z/
YANKTON SD-
106 AM CDT SAT AUG 11 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR YANKTON COUNTY...

AT 106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF LESTERVILLE TO 3 MILES NORTHEAST OF
UTICA TO 6 MILES SOUTHWEST OF YANKTON...OR ALONG A LINE EXTENDING
FROM 19 MILES NORTHWEST OF YANKTON TO 8 MILES NORTH OF YANKTON TO 6
MILES SOUTHWEST OF YANKTON...MOVING EAST AT 50 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   MISSION HILL...MAYFIELD AROUND 110 AM CDT...
   VOLIN AROUND 115 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4316 9764 4286 9758 4287 9719 4300 9717
      4317 9717

$$

CHAPMAN
000 
WWUS53 KFSD 110616
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 AM CDT SAT AUG 11 2007

SDC135-110626-
/O.EXP.KFSD.SV.W.0207.000000T0000Z-070811T0615Z/
YANKTON SD-
116 AM CDT SAT AUG 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR YANKTON COUNTY EXPIRES AT 115
AM CDT...

THE STORM HAS WEAKENED...AND IS NO LONGER SEVERE. HOWEVER...WIND 
GUSTS TO AROUND 50 MPH ARE LIKELY OVER FAR EASTERN PORTIONS OF 
YANKTON COUNTY THROUGH 130 AM CDT.

LAT...LON 4316 9764 4286 9758 4287 9719 4300 9717
      4317 9717

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 9:30 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 9:30 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT FRI AUG 10 2007

.DISCUSSION...
OUTFLOW FROM EARLY/MID AFTN CONVECTION PUSHED WELL THRU ERN NEBRASKA
WITH MUCH MORE STABLE AIR POOL NOW SITTING ACRS SERN SD.  AS STORMS
MOVED BY TO S LATE AFTN AT KFSD...ACTUALLY RESULTED IN MIXING TO
WARMEST TMPS OF DAY AS RAIN DISSIPATED UNDER FULL CLOUDINESS JUST
AFTER 4 PM.  SIMILAR WITH STORM RECENTLY AT KICR...WHICH SAW A 14F
DROP IN DWPT AS STORM PASSED JUST S WITH A MORE MODEST RISE IN TMP.
CHALLENGE FOR THE EVENING IS INDEED DEFINING CONVECTIVE THREAT ACRS
THE AREA...AS SCATTERED SUPERCELLS HAVE PERSISTED THRU CNTRL DKTS
AND WRN NEBRASKA.

BIG QUESTION OF THE NIGHT IS HOW EFFECTIVELY THE STORMS WILL BECOME
ELEVATED AS THEY HEAD INTO A LESSER QUALITY AIRMASS.  00Z RAOB FROM
ABR DOES NOT LOOK VERY GOOD...BUT THERE IS POTENTIAL IF MOISTURE IN
LOW LVLS CAN BECOME DEEPER PER OAX RAOB...WHICH GETS SOME DECENT
INSTABILITY ROOTED CLOSE TO 800 HPA WITH ELEVATED CINS DROPPING TO
30-50 J/KG. SO FAR...STORM HAVE REMAINED IN BACK ACRS CNTRL SD WHERE
MORE SFC BASED AND IN THE BETTER MOISTURE TRANSPORT AXIS...BUT LLJ
IS EXPECTED TO VEER/INCREASE IN THE NEXT 3-6H. HAVE RECENTLY SEEN
SOME INCREASE IN THE LLJ AT NLG PROFILER AS WELL AS REGIONAL VWP
TOWARD THE 30-40 KT RANGE ARND 850 HPA. WOULD EXPECT THAT MOST OF
THE CONVECTION OVERNIGHT WOULD OCCUR N OF A YKN/FSD/MWM LINE...
SHIFTING FOCUS RAPIDLY TO ELEVATED DEVELOPMENT ALG MID LVL
INSTABILITY GRADIENT ECNTRL SD TO SW MN.

UPDATED GRIDS SEVERAL HOURS AGO TO MINIMIZE EVNG PCPN THREAT...
AND SPREAD ACTION SLOWLY IN FM W. WL CERTAINLY CONTINUE TO WATCH AND
MAKE ADJUSTMENTS LATER THIS EVENING AS DIAGNOSIS OF WHETHER WRN
ACTION CAN BECOME ELEVATED BEFORE DIURNAL CYCLE HURTS IT TOO MUCH.

&&

.AVIATION...
CONVECTIVE THREAT...AT LEAST ISOLATED CONVECTION TO CONTINUE THROUGH
MUCH OF NIGHT WITH DEVELOPING LOW LEVEL JET EXPECT TO FUEL DYNAMICS
FROM PASSING SHORTWAVE TONIGHT...MAINLY IN AREAS   SHOULD BE ENOUGH
MIXING TO CURTAIL FOG DEVELOPMENT TONIGHT...AND CIGS/VSBYS SHOULD
GENERALLY REMAIN VFR...EVEN IN THE VICINITY OF THUNDERSTORMS...WITH
THE EXCEPTION OF MVFR CONDITIONS IN LOCALLY HEAVY DOWNPOURS...AND
PERHAPS A LITTLE MVFR FOG ARND THE KSUX AREA. VFR ACROSS AREA AFTER
13Z.

&&

.PREV DISCUSSION...
WARM NIGHT AHEAD WITH LOCALLY HIGH DEWPOINTS...LINGERING CLOUD
COVER...AND CONTINUED SOUTHEAST WINDS. MAIN FORECAST CHALLENGE
REMAINS PRECIPITATION CHANCES OVERNIGHT WITH SW PUSHING THROUGH.
EXPECT MAIN SEVERE THREAT TO REMAIN NORTH OF CWA...WITH AIRMASS
RELATIVELY COOL AND FLOW ORIGINATING OFF THE RAIN COOLED AIRMASS.
OF COURSE...WILL DEPEND ON HOW QUICKLY WESTERN CWA CAN RECOVER.
MODELS IN RELATIVE AGREEMENT ON PLACEMENT AND TIMING...BUT NAM GETS
A LITTLE MORE EXCITED ON QPF. WAVE LOOKS CONVECTIVE...SO HAVE GONE
WITH ISOLD TSTMS DISSIPATING BY MORNING...WITH HIGHER COVERAGE IN SW
MN. HAVE LEFT OUT POPS AFTER 12Z...BUT MAY NEED TO BE MONITORED FOR
LINGERING SHRA IN ERN CWA.

CLOUDS WILL CLEAR AND LOOKS TO BE A WARM AND SULTRY DAY TOMORROW AS
A WEAK COLD FRONT SLIDE THROUGH THE AREA.  RIGHT NOW...ATMOSPHERE
LOOKS TO REMAIN CAPPED AND THE FRONTAL PASSAGE WILL BE DRY. MODELS
ARE SUGGESTING THE FRONT WOULD MAKE IT DOWN TO SOUTHERN NEBRASKA
BEFORE LIFTING BACK NORTH EARLY NEXT WEEK. 850 MB FORECASTED TEMPS
ARE SLIGHTLY COOLER THAN PREVIOUSLY EXPECTED...AND HAVE LOWERED
HIGHS SLIGHTLY FOR TOMORROW. WITH THAT SAID...STILL FORECASTING HEAT
ADVISORY CONDITIONS ALONG AND SOUTH OF A LINE FROM VERMILLION TO
STORM LAKE.  WITH CONDITIONS BEING ON THE CUSP OF ADVISORY
LEVELS...WILL ALLOW NEXT SHIFT A CHANCE TO RE-EVALUATE BEFORE
ISSUING.

EAST TO NORTHEAST FLOW WILL REMAIN OVER THE FORECAST AREA ON SUNDAY
NORTH OF THE FRONT.  WITH THIS UNFAVORABLE WIND DIRECTION FOR MIXING
AND THE COOLER TEMPS ALOFT...HAVE TRENDED HIGHS BACK BUT NEXT SHIFT
MAY NEED TO CONTINUE THE TREND. FRONT LIFTS BACK TO THE NORTH ON
SUNDAY NIGHT INTO MONDAY AS A WARM FRONT.  WARM AIR ADVECTION ON
SUNDAY NIGHT INTO MONDAY MAY KICK OFF SOME THUNDERSTORMS. BEST
CHANCES FOR THUNDERSTORMS LOOK TO BE ACROSS EASTERN PORTIONS OF CWA.
WITH 850 MB TEMPS WARMING INTO THE UPPER 20S...COULD BE A DOWNRIGHT
HOT DAY DEPENDING ON CLOUD COVER.

ANOTHER COLD FRONT LOOKS TO MAKE ITS WAY THROUGH THE AREA MONDAY
NIGHT INTO TUESDAY MORNING. THIS FRONT LOOKS TO HANG AROUND THE
SOUTHERN EDGE OF THE CWA...AND WITH THE RIGHT REAR QUADRANT OF THE
130+ KNOT JET STREAK TO THE NORTH ENHANCING THE LIFTING POTENTIAL AS
A SERIES OF SHORTWAVES TRAVERSE THE CWA. HAVE INCREASED POPS SOME ON
WEDNESDAY.

THEREAFTER SURFACE HIGH PRESSURE BUILDS INTO THE REGION AND HAVE
KEPT THE REMAINDER OF THE FORECAST DRY WITH NEAR NORMAL TEMPERATURES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/JL/BT/GH
Hazardous weather outlook, Aug 10, 5:52 PM CDT, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
552 PM CDT FRI AUG 10 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
552 PM CDT FRI AUG 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS LOCATED OVER WESTERN SOUTH DAKOTA THIS
EVENING WILL MOVE EAST. A FEW STORMS MAY REACH
HURON...CHAMBERLAIN AND GREGORY AROUND 9 PM. THE THREAT FOR
STORMS WILL THEN CONTINUE TO THE NORTHEAST...PRIMARILY AFTER
MIDNIGHT...AROUND BROOKINGS AND MARSHALL.

ALONG AND WEST OF THE JAMES RIVER...AN ISOLATED SEVERE STORM WILL
BE POSSIBLE WITH WINDS TO 65 MPH AND QUARTER SIZE HAIL. EAST OF
THE JAMES RIVER AND NORTH OF I-90...ISOLATED SEVERE HAIL TO
QUARTER SIZE WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED SOUTH OF
A LINE FROM YANKTON...TO BERESFORD SOUTH DAKOTA...TO CHEROKEE AND
STORM LAKE IOWA SATURDAY AFTERNOON. HEAT INDEX VALUES COULD REACH
105 TO 110 DEGREES IN THESE AREAS FOR A FEW HOURS DURING THE MID
TO LATE AFTERNOON.

THERE IS A SMALL CHANCE OF THUNDERSTORMS SPREADING ACROSS THE
AREA SUNDAY NIGHT. DEVELOPMENT IS UNCERTAIN DUE TO VERY WARM AIR
ALOFT... HOWEVER DAMAGING WINDS WILL BE POSSIBLE WITH ANY STORMS
THAT CAN DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM CDT WEST OF THE
JAMES RIVER.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT EAST OF THE
JAMES RIVER AND NORTH OF I-90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, Aug 10, 11:45 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 PM CDT FRI AUG 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 PM     TSTM WND GST     1 N LAKE ANDES          43.17N 98.54W
08/10/2007  E60 MPH          CHARLES MIX        SD   LAW ENFORCEMENT

            DAMAGE REPORTED TO DECK AND CAMPER.

&&

PS
Local storm report, Aug 11, 12:02 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1202 AM CDT SAT AUG 11 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     LAKE ANDES              43.16N 98.54W
08/10/2007  E65 MPH          CHARLES MIX        SD   LAW ENFORCEMENT

            NUMEROUS 2-4 INCH DIAMETER BRANCHES DOWN IN TOWN.

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 10:32 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory28 min
Aug 10, 10:46 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory44 min
Aug 10, 11:30 PM CDTSevere Thunderstorm WarningFSDCharles Mix30 min
Aug 11, 12:10 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix50 min
Aug 11, 2:51 AM CDTHigh Wind WarningFSDLincoln, Minnehaha69 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.